General Question

tinyfaery's avatar

Can a medication just all of a sudden stop working?

Asked by tinyfaery (41412points) July 26th, 2010

I take a prescription for my acid reflux. For that last week or so I have been having symptoms that I used to have before I started taking the med. Is it possible that all of a sudden this med just stopped working for me?

Observing members: 0 Composing members: 0

21 Answers

bob_'s avatar

Yes, it can. I’m no doctor, but similar things have happened to me with other drugs.

Can you try another drug?

Austinlad's avatar

Absolutely, and for lots of reasons. Call your doctor.

daytonamisticrip's avatar

it cant just stop working all of a sudden. but it will slowly. eventually your body gets used to it. medicines aren’t always natural to the human body. the body’s immune system try’s to get rid of it. the more you take it the more your system knows how to get rid of it and the quicker it gets rid of it.
p.s watch Dr. Oz

MyNewtBoobs's avatar

Not right away, but you could have built up a tolerance. Or your reflux could have gotten worse, or you weren’t taking it properly, or you added something to your diet that creates more reflux.

JLeslie's avatar

Yes, but I would question that batch of pills before thinking the med doesn’t work. Maybe your pharmacist will sell you a few full price, off of your insurance, if you turn in a few pills. You may want to check if the pharmacy changed manufacturers. There have been cases of drug manufacturers not putting the medication in the pill.

tinyfaery's avatar

I get my meds 3 months at a time, so I have been taking the same batch for over 2 months and my symptoms just started last week. My symptoms seemed to have just come on one day. I haven’t changed my diet. I guess it just stopped working. Going to doc tomorrow.

wundayatta's avatar

I took xantac for a few years and then it stopped working. Prilosec currently works for me.

Meds stop working all the time.

gailcalled's avatar

@tinyfaery: Have you been eating closer to bedtime or lying down after eating? But you’re right to ask Dr. and not us. Keep us posted. I control mine by diet and timing of meals and an occasional antacid.

Paxan8's avatar

Yes, I am not a doctor so you probably should discuss this with one but…your body can build an immunity to almost anything, prescription drugs included. Discuss this with your doctor and try a new drug with a different formulation. Once this has washed out of your system you can attempt to get back on it.

WillWorkForChocolate's avatar

Sure they can, just as you can suddenly develop an allergy to a food you’ve eaten all your life. Our bodies are fickle things, really.

gondwanalon's avatar

I feel you pain. 2 years ago, my heart drug suddenly lost its effectiveness even at higher doses. That was a bummer. Good luck to you!

gasman's avatar

@papayalily‘s answer above gets a GA. While it’s possible to have developed tolerance (i.e., requiring increased dose to get the same effect) this does not usually occur with H2-histamine blockers or proton pump inhibitors, which are the two most common kinds of reflux medications. It’s more likely your diet, eating habits, or your underlying condition has changed. See your doctor.

Tolerance, by the way, usually involves increased drug metabolism in the liver or, less commonly, changes in cellular receptor sensitivity. It has nothing to do with the immune system.

The differences among different manufacturers of the same drug (generic vs. proprietary, e.g.) is overrated as a factor & is usually important only with dosage-critical meds such as digoxin or warfarin. Generally store brands & other generics are reliable.

JLeslie's avatar

@gasman Not sure if you are talking about my comment I am not talking about slight variations in dosage within a pill, I am talking about the pill not having medication. There could have been a mistake in manufacturing. An honest mistake, or a corrupt manufacturer, God Forbid, that literally is not putting the medication in the drug. I guess my question to @tinyfaery is did the medication stop working on a new refill of the drug?

gasman's avatar

@JLeslie Never actually heard of a pill with no active ingredient—if we’re talking about FDA-approved pharmaceuticals that’s a pretty big boo-boo.

When it comes to herbals, all bets are off. And of course homeopathic remedies are KNOWN not to contain a single molecule of ‘active’ ingredient!

JLeslie's avatar

@gasman Here is one article I found http://www.cbsnews.com/stories/2005/05/09/earlyshow/contributors/melindamurphy/main693799.shtml?tag=mncol;lst;2 I can’t find all of the stories I am aware of, it’s difficult to google because if you put in anything about medication you get a slew of online pharmacies trying to sell drugs. I am sure it is very rare in the US, but it does happen.

SmoothEmeraldOasis's avatar

Have you tried alternative methods like herbs. I used to have that problem and I began to make a tea out of an herbal plant that is called estafiate and it keeps my gastrointestinal organs happy.

ninahenry's avatar

You can definitely become unreceptive or intolerant/allergic to anything you consume on a regular basis.

shilolo's avatar

The notion that you can gradually become “immune to a medicine” is false, assuming we are using the word immune to mean develop an immune (antibody or cell mediated) response (you can, however, gradually develop certain antibodies so that you can develop a rash, or worse). However, your body can downregulate the receptors for any given medication, thus leading to a requirement of higher doses to overcome the problem of fewer receptors. As many of the others have said, a new, non-response to a “chronic” medication requires further evaluation by a doctor.

perspicacious's avatar

Yes, you can build a resistance or your condition may change.

elizabethswanson's avatar

You cant have a medication just stop!!! You may have symptoms from your medication, they could be the same as your disease or the reason your taking medication.Go and see a doctor and make sure nothing else is wrong.

tinyfaery's avatar

Update: My doctor told me to take Pepcid at night and continue the Aciphex in the morning. I am feeling much better. Thanks all.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther